Indiana, 2013Damaging Wind in Indiana, May 31, 2013
May 31, 2013 · NWS IWX · 1 event in 1 county or zone
A line of strong to severe thunderstorms developed in central and northern Illinois during the evening hours of May 30th. This line moved east into northwestern Indiana, but was weakening as it arrived.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms developed in central and northern Illinois during the evening hours of May 30th. This line moved east into northwestern Indiana, but was weakening as it arrived. One thunderstorm produced local damage in the Granger area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 31, 1:22 AM EST, 15 minutes earlier.
Area forecast discussion, May 31, 1:22 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 AM EDT FRI MAY 31 2013
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 300 PM EDT THU MAY 30 2013
THE MAIN FOCUS THIS PERIOD IS ON CONVECTIVE POTENTIAL/EVOLUTION.
SYNOPTICALLY...A CLOSED LOW WILL MEANDER SLOWLY EAST ACROSS THE
NORTHERN PLAINS WITH DEEP/MOIST CYCLONICALLY CURVED SOUTHWEST FLOW
IN PLACE FROM THE SOUTHERN PLAINS NORTHEAST INTO THE GREAT LAKES
REGION. AT THE SURFACE THE PRIMARY SFC FRONT FRONT WILL BE DRAPED
FROM THE UPPER MIDWEST SOUTHWEST INTO THE SOUTHERN PLAINS WITH A
MOIST/HUMID/UNSTABLE AIRMASS OUT AHEAD OF THIS.
THE REMAINDER OF THE AFTERNOON INTO EARLY THIS EVENING...
19Z REGIONAL RADAR MOSAIC SHOWING SCATTERED CONVECTION FIRING ACROSS
MUCH OF ILLINOIS IN A ZONE OF WEAK MOISTURE CONVERGENCE ON THE
EASTERN FLANK OF A CONVECTIVELY ENHANCED/INDUCED SHORTWAVE LIFTING
INTO WEST-CENTRAL ILLINOIS...WITH ISOLATED CONVECTION STARTING TO
POP ACROSS THE LOCAL AREA. LATEST RAP ANALYSIS SHOWS 1500-2000
J/KG OF MLCAPE ACROSS THE AREA WITH LITTLE/NO CIN. EXPECT ISOLATED
TO SCATTERED CONVECTION TO MAINLY IMPACT AREAS ALONG AND WEST OF
INTERSTATE 69 INTO THE EARLY EVENING AS WEAK FORCING AND CONTINUED
LOW/MID LEVEL THETA-E ADVECTION ADVECTS OVER THIS AREA. MARGINAL
20-25 KNOTS OF DEEP LAYER EFFECTIVE SHEAR A DEFINITE LIMITING
FACTOR FOR ORGANIZATION AND ISOLATED SEVERE STORMS...ALTHOUGH
CANNOT RULE OUT AN ISOLATED DAMAGING WIND/HAIL THREAT IF ANY
MULTICELL CLUSTERS/SMALL LINE SEGMENTS TAKE SHAPE.
LARGE SCALE UPPER SUPPORT WILL INCREASE TONIGHT INTO FRIDAY MORNING
AS A MORE PRONOUNCED MID LEVEL SHORTWAVE TROUGH NOW EJECTING INTO
THE CENTRAL PLAINS ON THE NOSE OF AN UPPER JET TRANSLATES NORTHEAST
INTO THE WESTERN/NORTHERN GREAT LAKES. THIS SUPPORTS THE IDEA OF
LATEST HI-RES GUIDANCE IN MAINTAINING A WEAKENING MESOSCALE
CONVECTIVE SYSTEM (ACROSS CENTRAL IOWA INTO WESTERN MISSOURI AS OF
THIS WRITING) EAST INTO AT LEAST OUR WESTERN ZONES AFTER 05/06Z ISH.
MEAGER MID LEVEL LAPSE RATES COUPLED WITH DIURNAL COOLING SHOULD
ALLOW WHAT MIGHT BE A LINE OF SEVERE CONVECTION INTO ILLINOIS THIS
EVENING TO WEAKEN (FALL APART?) AS IT ATTEMPTS TO MAKE INTO THE
LOCAL AREA FROM WEST TO EAST OVERNIGHT...WITH SHOWERS/ISO THUNDER
POSSIBLY LINGERING INTO FRIDAY MORNING ALONG THE MCS/MCV RESIDUAL
OUTFLOW BOUNDARY. BUMPED UP POPS A BIT AFTER MIDNIGHT....HIGHEST
WEST.
SUBSIDENCE/AVA BEHIND THE MID LEVEL TROUGH AXIS LATER FRIDAY MORNING
INTO THE EARLY/MID AFTERNOON HOURS WITH ATMOSPHERE POSSIBLY WORKED
OVER FROM MORNING CLOUDS/SHOWERS SHOULD RESULT IN A LULL IN PCPN
ACROSS THE AREA DURING THIS TIME. ALTHOUGH RETAINED LOW 20-30
PERCENT POPS BTW 15-21Z AS RENEWED CONVECTION COULD FORM ALONG THE
RESIDUAL OUTFLOW BOUNDARY BY EARLY/MID AFTERNOON...BEST CHANCES
ACROSS OUR SOUTHEASTERN ZONES. CHANCES FOR ADDITIONAL
CONVECTION...POTENTIALLY SEVERE...BY LATE AFTERNOON AND EVENING
ARE DISCUSSED IN THE LONG TERM SECTION.
&&
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM EDT THU MAY 30 2013
POTENT SW AND ATTENDANT CLOSED LOW OVR SD IS XCPD TO OPEN FRI NIGHT
AND KICK EWD ACRS THE LAKES IN RESPONSE OF ARRIVAL OF UPSTREAM
KICKER INTO THE PACNW. AT THE SFC...PRONOUNCED SFC WAVE OVR SRN MN
SAT MORNING WILL EJECT EWD TO LK HURON BY SUN MORNING AS ASSOCD
TRAILING CDFNT SURGES EWD.
BEST LL MSTR FLUX/LL THETA-E RIDGING XCPD FRI EVENING W/AGAIN A
CONDITIONAL SVR THREAT PENDING SHRT TERM CONV EVOLUTION/MAINTENANCE
INTO THE WRN LAKES FRI AFTN. OTRWS STG SFC CDFNT TO CROSS CWA SAT
AFTN/EVE W/STG FORCING FOR ASCENT WITHIN CONTD SIG LL MSTR PLUME AND
LIKELY MOST FVRBL WINDOW FOR SIG RAINFALL.
STG CAA FOLLOWS ON SUN W/RAPID NEWD ADVTN OF MID LVL DRYSLOT
UNDERNEATH MID LVL TROUGH PIVOTING THROUGH MI. GIVEN GENERAL 12Z
CONSENSUS SOLUTION WILL DROP LOW CHC POPS MOST AREAS SANS FAR SE.
DRY AND SEASONABLE WX XPCD THROUGH UNTIL THE END OF THE PD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 220 AM EDT FRI MAY 31 2013
MARGINAL INSTABILITY DOWNSTREAM OF ONGOING TSRA AT KSBN...WITH ONLY
TRAILING STRATIFORM SHRA EXPECTED BEYOND 07 UTC. RAMPED 50KT SWRLY
FLOW AT 8H SHOULD AID IN MAINTENANCE/SLOW DECAY OF SLIGHTLY MORE
ORGANIZED CONVECTION ACROSS WEST CENTRAL INDIANA...ASSOCIATED WITH
HIGHER POCKETS OF EFFECTIVE DEEP LAYER SHEAR ON ORDER OF
35KTS...SUCH THAT INCLUSION OF LOW/MEDIUM CONFIDENCE FOR TSRA INTO
KFWA IN 08-10 UTC TIMEFRAME...THOUGH BESIDES CONVECTIVELY INDUCED
HAZARDS ANTICIPATE ONLY A BRIEF HIGH END MVFR VSBY REDUCTION IN CELL
CENTROIDS. GREAT UNCERTAINTY AS A MULTITUDE OF LESS THAN STELLAR
MODEL INDICATIONS/CONVECTIVE TRENDS LATER TODAY BELIES MOST PROBABLE
OUTCOME. IMMEDIATE UPSTREAM DESTABILIZATION ACROSS MID MISSISSIPPI
VALLEY ALONG WITH MARKEDLY INCREASED DEEP LAYER SHEAR TO SUPPORT
STORM DEVELOPMENT BY LATE AFTERNOON/EVENING ACROSS IA/MO/IL AND INTO
NRN IN BY LATE EVENING THROUGH END OF FORECAST PERIOD WITH PSBL
LINEAR ORGANIZATION SUPPORTING STRONG WIND GUST RISK. TIMING TO
LIKELY CHANGE/EVOLVE IN SUBSEQUENT ISSUANCES AS NUANCES FROM EFFECTS
OF ONGOING CONVECTION BETTER DETERMINED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...MURPHY
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 30, 7:21 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 PM EDT THU MAY 30 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-311200-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
821 PM EDT THU MAY 30 2013 /721 PM CDT THU MAY 30 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY INTO SUNDAY.
SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY
EVENING. HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE
DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-311200-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
821 PM EDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS OVERNIGHT. A FEW STRONG STORMS
ARE POSSIBLE. WINDS AND WAVES WILL BE HIGHER NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY
NIGHT. SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO
FRIDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, May 30, 7:49 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 PM EDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG 2 E MIDDLE POINT 40.86N 84.41W
05/30/2013 VAN WERT OH EMERGENCY MNGR
REPORT OF 3 TELEPHONE POLES SNAPPED 2 MILES EAST OF
MIDDLE POINT. TIME ESTIMATED FROM RADAR.
&&
NGSpecial weather statement, May 31, 12:07 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
107 AM EDT FRI MAY 31 2013
INZ003-004-012>015-MIZ077-078-310545-
BERRIEN MI-CASS MI-FULTON IN-LA PORTE IN-MARSHALL IN-PULASKI IN-ST.
JOSEPH IN-STARKE IN-
107 AM EDT FRI MAY 31 2013
...STRONG THUNDERSTORMS MOVING TOWARD WESTERN CASS...BERRIEN...
PULASKI...EXTREME WESTERN KOSCIUSKO...MARSHALL...LA PORTE...ST.
JOSEPH...NORTHERN FULTON AND STARKE COUNTIES...
AT 103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW BUFFALO TO 8
MILES NORTHEAST OF LA CROSSE TO FRANCESVILLE...MOVING NORTHEAST AT 45
MPH.
WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LA PORTE...
SOUTH BEND...
WINAMAC...
KNOX...
FAIR PLAIN...BENTON HEIGHTS AND BENTON HARBOR...
BUCHANAN...
NORTH JUDSON...
PLYMOUTH...
THREE OAKS...SHOREWOOD-TOWER HILL AND KINGSFORD HEIGHTS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4208 8623 4207 8616 4188 8610 4118 8607
4103 8623 4092 8694 4116 8694 4133 8689
4175 8684 4190 8662 4211 8650 4224 8638
4225 8623
TIME...MOT...LOC 0506Z 218DEG 41KT 4177 8674 4144 8678
4106 8690Thunderstorm Wind, St. Joseph
- When
- May 31, 1:37 AM EST to 1:38 AM EST
- Where
- St. Joseph County, 0.52 mi E of Granger
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.750, -86.110
Local media outlets reported several trees and tree branches snapped along a three block wide swath in Granger.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Flash Flooding in Illinois, May 31, 2013$1.1 million · EF1 · 38 events
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Flood in Wyoming, May 31, 2013$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454969.